Maine, 2010

Flooding in Maine, March 14 to 15, 2010

March 14 to 15, 2010 · NWS GYX · 2 events in 2 counties and zones

Low pressure developed over the Carolinas on March 13 and moved northeast spreading heavy rain over New England. Rainfall amounts ranged from 4 to 9 inches in southwest Maine which caused serious flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed over the Carolinas on March 13 and moved northeast spreading heavy rain over New England. Rainfall amounts ranged from 4 to 9 inches in southwest Maine which caused serious flooding. York County was especially hard hit with a million dollars worth of damage due to flooding of small rivers and streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 14, 1:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 14, 1:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
234 PM EDT SUN MAR 14 2010

.SYNOPSIS...
LOW PRESSURE WILL REMAIN STALLED SOUTH OF CAPE COD TONIGHT THROUGH
MONDAY AND WILL SLOWLY MOVE OFF TO THE EAST MONDAY NIGHT AND
TUESDAY AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE
NORTHWEST. HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH
WEDNESDAY. A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE AREA ON
THURSDAY. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION
ON FRIDAY AND WILL HOLD OVER THE AREA THROUGH SATURDAY. A COLD
FRONT WILL APPROACH FROM THE WEST ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WILL STALL SOUTH OF CAPE COD TONIGHT. OVER-RUNNING
PATTERN TO THE NORTH OF THIS SYSTEM PARKED OVER NORTHERN NEW
ENGLAND WILL BEGIN TO BREAK DOWN OVERNIGHT BUT NOT BEFORE
DEPOSITING ANOTHER HALF TO 1 INCH OF QPF ACROSS SOUTHEAST NEW
HAMPSHIRE AND SOUTHERN MAINE. BOUNDARY LAYER WILL ALSO BE COOLING
IN NORTHERN AND WESTERN ZONES AS WELL AS INTERIOR SOUTHERN ZONES.
EXPECT SOME WET SNOW TO MIX IN WITH THE PRECIPITATION THIS EVENING
WITH SOME LIGHT ACCUMULATIONS EXPECTED OVER THE HIGHER TERRAIN.

PRESSURE GRADIENT WILL ONCE AGAIN TIGHTEN UP OVER SOUTHERN ZONES
SO WINDS WILL REMAIN A FACTOR OVERNIGHT. COULD STILL SEE GUSTS UP
TO 50 MPH IN SOUTHEAST NE HAMPSHIRE AND SOUTHWEST MAINE SO WILL
HANG ON TO WIND ADVISORIES THROUGH 08Z.

WILL BE DROPPING THE FLOOD WATCH WITH THE NEW FORECAST PACKAGE AS
SEVERAL WARNINGS ALREADY ISSUED FOR SOUTHEAST NEW HAMPSHIRE AND
SOUTHWEST MAINE.

&&

.SHORT TERM /MONDAY/...
PRECIPITATION WINDS DOWN ON MONDAY BUT WILL LIKELY PERSIST IN
SOUTHERN AREAS IN SOME FORM FOR MUCH OF THE DAY. BOUNDARY LAYER
TEMPS WILL BE BORDERLINE THROUGHOUT THE FORECAST AREA WITH A MIX
OF RAIN AND WET SNOW MOST LIKELY ACROSS THE REGION. LOOKING FOR
MINIMAL AMOUNTS DURING THE DAY WITH LITTLE OR NO ACCUMULATION. FAR
NORTHERN MAINE WILL LIKELY SEE A DRY DAY WITH POSSIBLY A FEW SUNNY
BREAKS IN THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE OCEAN STORM SYSTEM PULLS OUT TO SEA AS PRPC ENDS FROM N TO S
EARLY MONDAY NGT...WITH SOME RA OR WET SN PSBL SRN MOST AREAS...
FOLLOWED BY CLEARING FROM N TO S. GENERALLY FAIR AND MILD WX
TUESDAY THRU SATURDAY. A WEAK CFP WEDNESDAY NGT AND THURSDAY WITH
THE FNT RETURNING N AS A WRM FNT THURSDAY NGT AND FRIDAY WHICH MAY
KICK OFF ISOLD TO PSBL SCT -SHRA OR -SHSN. ACTIVITY MOSTLY
CONFINED TO MORE NRN AREAS WITH VERY LIMITED QPF. NEXT SIGNIFICANT
PRPC EVENT PSBL ON SUNDAY AS LOW PRES TRACKS NE INTO CENTRAL
CANADA AND A TRAILING CD FNT MOVES TOWARD THE ERN U.S.

GENERALLY USED GFS40 AND BLEND OF MAV/MET MOS FOR MONDAY NGT THRU
TUESDAY NGT THOUGH DID GO A LITTLE WARMER FOR MAX TEMPS ON
TUESDAY. GENERALLY USED GMOS...WITH SOME ADJUSTMENTS TO RAISE MIN
TEMPS WITH ANY PRPC AND TO ALSO RAISE SKY COVER FOR ANY PRCP...FOR
THE REST OF THE LONG TERM FCST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...MVFR/IFR CEILINGS OVERNIGHT AND THROUGH THE FIRST
HALF OF MONDAY...IMPROVING LATE.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...CIG AND VSBY IMPROVE
TO VFR FROM N TO S EARLY MONDAY NGT. OTRW VFR THOUGH WEAK CD FNT
MOVING S THEN RETURNING N AS A WRM FNT MAY BRING SOME MVFR
CONDITIONS TO MORE NRN ZONES WEDNESDAY NGT THRU FRIDAY.

&&

.MARINE...
SHORT TERM...CONTINUING STORM WARNINGS FOR THE OUTER WATERS AND
GALES FOR THE BAYS.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...WINDS AND SEAS SLOWLY
LET UP MONDAY NGT AS THE OCEAN STORM PULLS AWAY. STILL LIKELY TO
SEE GALE CONDITIONS OVER THE OUTER WATERS AND SCA CONDITIONS OVER
THE BAYS THRU MON NGT. WINDS DROP OFF FOR TUESDAY THRU WEDNESDAY
NGT AS HIGH PRES BUILDS IN. SEAS ALSO EASE UP...BUT VERY SLOWLY
AND MOST LIKELY REMAIN AT SCA LEVELS THRU WEDNESDAY NGT.
CONDITIONS WILL BE BELOW SCA LEVELS THURSDAY THRU FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR MEZ018-019-023-024.
NH...WIND ADVISORY UNTIL 5 AM EDT MONDAY FOR NHZ010-013-014.
MARINE...GALE WARNING UNTIL 7 AM EDT MONDAY FOR ANZ151-153.
     STORM WARNING UNTIL 7 AM EDT MONDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, Mar 14, 1:37 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
237 PM EDT SUN MAR 14 2010

MEZ007>009-012>014-020>022-025>028-NHZ001>009-151845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
237 PM EDT SUN MAR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018-019-023-024-NHZ010-013-014-151845-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
237 PM EDT SUN MAR 14 2010

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF WIND DAMAGE OR
SIGNIFICANT WIND GUSTS TO THE NATIONAL WEATHER SERVICE.

ANZ151-153-151845-
PENOBSCOT BAY-CASCO BAY-
237 PM EDT SUN MAR 14 2010

...GALE WARNING IN EFFECT UNTIL 7 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-151845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
237 PM EDT SUN MAR 14 2010

...STORM WARNING IN EFFECT UNTIL 7 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, York

When
March 14, 3:00 PM EST to March 15, 9:00 PM EST
Where
York County, 2.43 mi NE of Old Orchard Beach to 2.43 mi WSW of Kittery Pt
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
43.547, -70.348

Heavy rain caused widespread flooding of small rivers and streams throughout York County. Estimated damages to property and infrastructure topped 1 million dollars.

Flood, Cumberland

When
March 14, 10:38 PM EST to March 15, 11:26 PM EST
Where
Cumberland County, 0.89 mi W of Cumberland Mills to 0.9 mi W of Cumberland Mills
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.678, -70.368

Heavy rain caused flooding on the Presumpscot River in Westbrook (flood stage 15.0 ft) which crested at 18.5 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222499, 222250.